The US Food and Drug Administration has updated the label of the diabetes drug Ozempic to acknowledge reports of blocked intestines in some people using the medication.
Ozempic and its sister drug, Wegovy, which is approved for weight loss, have recently soared in popularity. They use a medication called semaglutide, part of a family of drugs called GLP-1 agonists, which work by mimicking a hormone that the body naturally makes to slow the passage of food through the stomach, which helps people feel fuller longer.
Drugmaker Novo Nordisk, which manufactures Ozempic and a similar drug, Wegovy, said in a statement to CNN that patient safety is a top priority and the company is working closely with the FDA “to continuously monitor the safety profile” of its medications.
“Novo Nordisk stands behind the safety and efficacy of Ozempic® and all of our medicines when used consistent with the product labeling and the approved indications,” the company said.
The labels of Wegovy and a diabetes drug called Mounjaro acknowledge reports of a condition called ileus, or intestinal blockage, in some people who use them. Ozempic’s label has been updated to say the same.
“Because these reactions are reported voluntarily from a population of uncertain size, it is not always possible to reliably estimate their frequency or establish a causal relationship to drug exposure,” the label notes.
Get CNN Health's weekly newsletter
Sign up here to get The Results Are In with Dr. Sanjay Gupta every Tuesday from the CNN Health team.
Some people who use Ozempic and Wegovy have also reported developing a condition called gastroparesis, or stomach paralysis. These cases are believed to be rare, experts say, and may not be direct results of the drugs themselves. Drugmaker Novo Nordisk told CNN in July in response to these claims that GLP-1 agonists have been studied extensively and used for years.
“Gastrointestinal (GI) events are well-known side effects of the GLP-1 class,” Novo said in a statement. “For semaglutide, the majority of GI side effects are mild to moderate in severity and of short duration. GLP-1’s are known to cause a delay in gastric emptying, as noted in the label of each of our GLP-1 RA medications. Symptoms of delayed gastric emptying, nausea and vomiting are listed as side effects.”
A Louisiana woman is suing Novo Nordisk and Eli Lilly over what she claims are “severe gastrointestinal events” that she developed as a result of using Ozempic and Mounjaro and that led to severe injury.
CNN’s Meg Tirrell contributed to this report.